How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask ERAnimalNurse Your Own Question
ERAnimalNurse, Emergency Critical Care Nurse
Category: Dog
Satisfied Customers: 2302
Experience:  16+ years of veterinary experience
Type Your Dog Question Here...
ERAnimalNurse is online now
A new question is answered every 9 seconds

My dog had about a week ago a severe bout of vomiting and became

This answer was rated:

My dog had about a week ago a severe bout of vomiting and became dehydrated. I rushed him to the neerest emergency where he stayed overnight for fluids and rule out blockage with x-rays. Bloodwork also came back with an ALT of 588. He was put on zentonil and came back home the next day. That same evening a severe bout of dieria began and I brought him back in as this was a warning sign they told me to watch for. He was put on 250mg of metro twice a day and stayed in hospital for 2 days to monitor dieria. The dieria stoped, he came back home but started again even before he was fed. A third trip to hospital, he cama back with a third med to take, tylosin 200mg twice a day. He was also put on gastro ID food for a while. While his dieria subsided he is still having orangy-brown stool. Is it the meds, the food or is it something else. The vet said to wait it out since his ALT came down with tylosin but I remain worried.

He is a lab/border collie mix who just turned two. He is pretty groggy and tires easily. Eats and drinks fine, plays if he is in a social context but otherwise sleeps, not lethargic, genuinely tired. Could the meds do this?



I am so sorry Benjamin has not been feeling well. I know how worried you must be, and how frustrating it is to have him hospitalized and treated then released only to have to go back again.


Did the vets give you a diagnosis?


Was an abdominal ultrasound done?


Was a CPLi test done (for pancreatitis)?


Is his urine orange colored?


Have you seen any bruising on his belly, inside his ears or on his gums?


Was he in shock when he presented at the emergency hospital?


Did he have any hives or facial swelling?


Did the vets administer any steroids or anti-histamines?


Were his clotting times checked? Were they abnormal?


Let me know and I will try to help.



Customer: replied 3 years ago.

Thank you for replying. They only said it was maybe something he ate. I don't see how that could be since he is always with me but I went with it. A complete blood exam was done. Clothing factors were also checked at my request but not the cloting times. All was normal except ALT values. However no pancreatitis test was done. No shock, no swelling, only a small red blotch on abdomen due to mosquito bite was present. His urine is dark yes but not orange. He has not been drinking as much so that could be it.


No ultrasound was done but radiographs revealed no blockage.

Customer: replied 3 years ago.
Relist: Other.
I need an answer as soon as possible, not more questions to stress over. I want a vet not a "nurse" with on soly biology background...
I was in process of providing you an answer. I would be happy to do so if you could give me a few more minutes.
Customer: replied 3 years ago.

I am sorry about this outburst my son went on my e-mail. Rest assured I have confidence in your ability. He was out of line and I apologize in his name and our families name

Thank you for the additional information. The main reason I asked about an ultrasound was because I was concerned about pancreatitis. His labs don't necessarily indicate that is the issue, BUT some dogs can be symptomatic (vomiting, diarrhea) before there are obvious differences in lab work. Given the elevation in the ALT, I was thinking he could be experiencing an anaphylactic (allergic) reaction. The red welt you saw could be from the insect that caused the reaction. Perhaps most frustrating about this kind of reaction is that you almost never find out the exact cause. In most cases, however, that does not hamper the treatment because it is supportive care (iv fluids, steroids, antihistamines and other medicines to address nausea and diarrhea). In severe cases, clotting times are elevated and plasma transfusions are needed. Clearly your dog was not experiencing life threatening symptoms, but was still pretty sick. One other aspect of your description that made me consider anaphylaxis was the fact that his symptoms improved and worsened. This is pretty classic in allergic reactions as the body struggles to fight the overwhelming histamine response to the initial insult (bug bite, environmental toxin, food source, etc). The following websites will give you some information on anaphylaxis, and anaphylactic shock.


I suspect that the grogginess you are seeing and the fact that he tires easily is due to whatever is going on with him and is not due to the medications. The symptoms you describe are atypical for the medications he is on, but it is possible since dogs are like people in that they can be sensitive to different things that would not phase another dog.

The following website will give you more information on metronidazole.


The following website will give you more information on Tylosin.


The following website will give you more information on Zentonil.


I think it is worth it to discuss this possibility with your vet. You may also want to inquire about starting some anti-histamines and should consider keeping a supply at home. Another awful thing about allergic reactions is that they can recur, and sometimes each reaction is a little worse :(. Benedryl is a common antihistamine that can be used in dogs, and it is given at a dose of 1mg per pound of body weight. So a 25 pound dog would get 25mg of Benedryl. I would buy the tablets and not the capsules so you can cut them in half if needed. It's better to slightly under dose than to overdose. Benedryl will need to be given every 8 hours, and it will cause drowsiness initially. If this happens again, take him to the vet ASAP, like you did this time. You were smart to take him in, and if he was dealing with an allergic reaction, your quick action saved his life. You can speak to your vet about an Epi pen if he does have another issue, but hopefully you won't need to think about that.


I hope this helps, let me know if you have further questions. Good luck with your dog, I hope he's back to his normal self very soon.

ERAnimalNurse and 4 other Dog Specialists are ready to help you

Related Dog Questions